I was prescribed the benzodiazepine drug Ativan by a psychiatrist for some depression I was having due to a physical attack I had at work. I was not seeking drugs, I just wanted someone to talk to. He suggested I should really try Ativan, they wouldn’t do anything but “help me”. So I did, I took .05 mg once a day and returned to his office every month for a follow-up and another script.
After 4 months I tried to stop taking them and had some problems doing so. I contacted him about it and he said he needed to change my dose to 1 mg. I wasn’t sure of his decision because I wasn’t feeling well. So I picked up the script. When I got home I only took half the pill and discarded the other half keeping the dose the same.
A year had passed and I still felt unwell, I told him “again” I really didn’t feel like myself anymore and felt ill constantly. He thought I needed something else. He gave me script for Seroquel, Resperidal, Prozac and Ativan and replied “try these and tell me which ones work for you”.
I had the scripts filled and went home. As I stood in my kitchen looking at the new scripts I was too scared to take them so I threw them all in the trash except for the Ativan.
I was worried and didn’t feel well. I was single and lived alone. I didn’t want to go back to the psyche so I went to my primary doctor. I was sure he would help me. He agreed there were problems with the Ativan and said I really needed to be on Xanax. I’d never heard of it before and didn’t realise it was another benzodiazepine, but I trusted him so I took his recommended dose of 0.5 mg once a day.
After 6 months I still felt awful. I asked my doctor why and he said he needed to adjust the dose to 1 mg a day because 0.5 mg wasn’t working anymore.
At this point I am having panic attacks and I can’t function, so I get the script for 1 mg but only took half the pill for the next 6 months. This completes another year.
My health had gotten much worse and I was extremely dizzy, couldn’t comprehend things and was having a very hard time breathing. I went back to my primary doctor and told him I couldn’t breathe and he ordered a few tests and diagnosed me with asthma. He put me on Albuterol and Advair 250 mg inhalers.
After taking Xanax and inhalers for 3 months I thought I was going to die and my physical appearance was terrible. I went back to my primary doctor and he finally sent me to a pulmonary specialist, one of the best in New England, I have heard of him before and knew I’d be in good hands. I had to wait another month to see him and hoped I could hold on that long.
Finally, I was at his office and severely sick. He did a heart test and it came back abnormal. He immediately took me off the inhalers and I was sent directly to the hospital. I spent the next two and a half days in the cardiac unit. I underwent more tests and was hooked onto a heart monitor. I was finally diagnosed with a Muscular Skeletal problem from Benzodiazapines. Prior to being in the hospital I had tons of blood work, MRI’s, CatScan, and so on. Costing my health insurance thousands of dollars. You can imagine how mentally and physically exhausted I was.
My primary doctor arrived at the hospital and told the physicians I am a panic attack patient and gave me a new script for another benzodiazepine Klonopin, instead of Xanax and I was discharged. So I took the Klonopin, 0.5 mg, once a day as prescribed.
Four and a half months later I couldn’t go on and went back to my primary doctor. This time my eyes were very glassy and I was holding onto the walls almost unable to talk because my words were slurring so bad. He told me I was having adverse effects from the benzodiazapines and that I was very sensitive to them. I now know that I was in tolerance for a long, long time.
I have since dismissed my primary doctor for letting me suffer for so long. I left his office that day so lethargic I couldn’t even express myself. For the next six weeks I took myself off of benzodiazapines, they were literally taking my life.
I went on the internet desperately searching for answers, help and anything I could grab on to. I finally found an excellent support group. I discovered there are thousands of people everywhere devastated by benzodiazapines. It is comforting to know there are people I can talk to everyday that truly understand the severe impact and hellish nightmare of benzodiazapines and they sadly also carry the scars that these drugs have left on me.
I am thankful for the support group, after all, I just wanted someone to talk in the first place. I am 70 days Benzo Free and in withdrawal suffering dizziness, nerve pain, restless legs syndrome, migraines, breathing problems, tinnitus, distorted eyesight, sensitivity to sound and sunshine, blood pressure problems, confusion, flu symptoms, just to name a few!!
How the hell are these drugs ever going to help anyone? I can’t believe how many people are suffering have suffered and have yet to suffer from these horrific, sickening, disabling, evil, lethal drugs. I am outraged and angry at how I was mislead by medical professionals who told me these drugs will help me.
My prayers go out to everyone who is struggling and trying to make it from day to day and also for the people who have died in association with benzodiazapines.
This is truly the worst experience of my life and I hope I make it through withdrawal and become the happy, energetic, warm, friendly and loving person I was before I was introduced to these inhumane drugs.
The success from my experience is I am finally BENZO FREE! These drugs not only had a destructive impact on me but also on the people I love and care about.
- Alcohol Abuse Makes Prescription Drug Abuse More Likely (twelvestepfacilitation.com)
- Dual dependence (twelvestepfacilitation.com)